Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Matrices whose powers are $ M$-matrices or $ Z$-matrices


Authors: Shmuel Friedland, Daniel Hershkowitz and Hans Schneider
Journal: Trans. Amer. Math. Soc. 300 (1987), 343-366
MSC: Primary 15A21; Secondary 15A18
MathSciNet review: 871680
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A matrix $ A$ all of whose (positive) powers are $ Z$-matrices is called here a $ ZM$-matrix. A matrix is called a $ ZMA$-matrix if all powers of $ A$ are irreducible $ Z$-matrices. We prove that the spectrum of a $ ZMA$-matrix is real and only the eigenvalue minimal in absolute value may be negative. By means of an operation called inflation which generalizes the Kronecker product of two matrices, we determine the class of $ ZMA$-matrices of order $ n$ in terms of the classes of $ ZMA$-matrices of smaller orders. We use this result to show that a $ ZMA$-matrix is positively diagonally similar to a symmetric matrix. Similar results hold for $ MMA$-matrices which are defined in analogy with $ ZMA$-matrices in terms of $ M$-matrices, and for $ ZMO$-matrices which are defined to be $ ZM$-matrices such that all odd powers are irreducible and all even powers reducible. We also prove that a matrix is a $ ZMA$-, $ ZMO$- or $ MMA$-matrix under apparently weaker conditions. If $ A$ is a real matrix such that all sufficiently large powers of $ A$ are $ Z$-matrices, then $ A$ is a $ ZMA$-matrix if $ {A^2}$ is irreducible, $ A$ is a $ ZMO$-matrix if $ A$ is irreducible and $ {A^2}$ is reducible, and $ A$ is an $ MMA$-matrix if $ A$ is an irreducible $ Z$-matrix and some odd power of $ A$ is an $ M$-matrix.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 15A21, 15A18

Retrieve articles in all journals with MSC: 15A21, 15A18


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1987-0871680-X
PII: S 0002-9947(1987)0871680-X
Article copyright: © Copyright 1987 American Mathematical Society